In order to assess risk of liver damage after overdose and to decide on the need for protective antidote treatment. The antidote (N-acetyl cysteine) needs to be given within 15 hours of the overdose to be most effective.
At least 4 hours after a single overdose, or as soon as possible if more than one overdose has been taken within the last 1 or 2 days
A blood sample taken from a vein usually in an arm
The plasma or serum paracetamol concentration is being measured.
How is the sample collected for testing?
Normally from a vein in the arm by use of a needle and syringe.
Is any test preparation needed to ensure the quality of the sample?
No test preparation is needed.
How is it used?
The plasma or serum paracetamol concentration is used to establish a diagnosis of paracetamol overdose and to help decide on the need for treatment. Prompt diagnosis and treatment are important to ensure the best outcome.
When is it requested?
When paracetamol overdosage is a possibility, either because the patient is known to have taken paracetamol or in the case of an unknown drug overdose. The test must be performed at least four hours after suspected ingestion of the drug to allow accurate measurements to be made of the amount of drug that has been absorbed into the body.
What does the test result mean?
The plasma or serum paracetamol concentration at a known time point between 4 and 15 hours after a single overdose has been taken indicates the likelihood of liver damage developing after 2 or 3 days. This test therefore helps the doctor decide on the need for antidote treatment to reducethe risk of liver damage. If treatment is not given, toxicity can develop and result in jaundice, liver and kidney failure, convulsions, coma and death. However, if prompt treatment is given there is a very good chance of full recovery.
Is there anything else I should know?
Taking as few as 10 500 milligram paracetamol tablets at once can cause serious, possibly fatal liver, damage presenting 2-4 days after the overdose unless antidote treatment is given within 15 hours. It is likely that there will be no symptoms of poisoning for 24-36 hours after taking the paracetamol even if a potentially fatal dose has been ingested. If any amount of paracetamol above the recommended dose has been taken, medical help should be sought as soon as possible.
Many prescription and non-prescription medications contain paracetamol in combination with other drugs. Read the label carefully, and never take more than one preparation containing paracetamol at a time.
Is paracetamol dangerous if used appropriately?
Paracetamol is a very safe and effective drug if used at the recommended dose (in adults 2 x 500 milligram tablets or capsules taken every 4-6 hours if necessary). It is extremely unlikely that poisoning will occur if this recommended dose and dose interval is followed.
Is paracetamol overdose dangerous in children?
It is unlikely that liver damage will follow after accidental ingestion of small doses of paracetamol by a child aged less than 10 years. Serious paracetamol poisoning in children is only likely if the recommended dosage is repeatedly exceeded or if a large overdose is taken.
Can paracetamol poisoning be treated at home?
No. If paracetamol poisoning is suspected, the plasma paracetamol concentration must be measured in hospital as soon as possible and treatment decided accordingly.
On This Site
Tests: INR (International Normalised Ratio, prothrombin time); Emergency and Overdose Drug Testing; Drugs of Abuse Testing; Liver Panel; AST; ALT
Conditions: Toxic, Drug, or Chemically-induced Hepatitis, Liver Disease